Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 35, NWS Louisville, KY

June 1, 2004Grayson County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jun 1, 2004, 11:42 PM CDT for Grayson County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2004, 11:42 PM CDT (04:42 UTC)
Expired
Jun 2, 2004, 2:45 AM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Grayson County, KY

The radar

The Louisville radar (KLVX), 69 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 1:00 AM CDTFLASH FLOODLeitchfield, KYNUMEROUS ROADS WERE CLOSED COUNTYWIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 020443
FFWLMK
KYC085-020745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1142 PM CDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 245 AM CDT

* AT 1139 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER SHORT CREEK...OR ABOUT 36 MILES NORTH OF BOWLING GREEN...
  MOVING EAST AT 55 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE LEITCHFIELD

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 3760 8655 3740 8663 3734 8641 3733 8613
          3752 8608

$$

JA
3 follow-up statements
000 
WGUS73 KLMK 020505
FFSLMK
KYC085-183-020630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1203 AM CDT WED JUN 2 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM CDT FOR OHIO COUNTY
IN NORTHWEST KENTUCKY... GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY...

NATIONAL WEATHER SERVICE RADAR HAS ESTIMATED FROM 2 TO 3 INCHES OF 
RAIN HAS FALLEN IN THE PAST TWO HOURS OVER PARTS OF OHIO COUNTY. THE 
ZONE WITH THE HIGHEST RAINFALL TOTALS IS ACROSS THE NORTHERN HALF OF 
THE COUNTY, AROUND THE DUNDEE AND OLATON AREAS. THIS IS THE AREA 
WITH THE HIGHEST THREAT FOR FLASH FLOODING AT THIS TIME.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

$$
XXV
000 
WGUS73 KLMK 020543 CCA
FFSLMK
KYC085-020745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1240 AM CDT WED JUN 2 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM CDT FOR GRAYSON  
COUNTY IN SOUTH CENTRAL KENTUCKY...

NATIONAL WEATHER SERVICE RADAR ESTIMATED FROM 3 TO 3.5 INCHES OF 
RAIN IN THE PAST 3 HOURS OVER PARTS OF GRAYSON COUNTY. THE HEAVIEST 
RAIN HAD FALLEN OVER THE WESTERN PORTION OF GRAYSON COUNTY. THIS IS 
THE AREA WITH THE HIGHEST THREAT FOR FLASH FLOODING AT THIS TIME.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

$$

JA
000 
WGUS73 KLMK 020739 CCA
FFSLMK
KYC085-020755-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 AM CDT WED JUN 2 2004

...THE FLASH FLOOD WARNING FOR GRAYSON COUNTY IN CENTRAL KENTUCKY 
WILL BE ALLOWED TO EXPIRE...

THUNDERSTORMS THAT PRODUCED FROM 3 TO 4 INCHES OF RAIN OVER GRAYSON 
COUNTY HAVE MOVED TO THE SOUTH OF THE AREA. NO ADDITIONAL RAIN IS 
EXPECTED THIS MORNING.

LOCAL POLICE REPORTED MANY ROADS COVERED WITH WATER FROM THESE 
STORMS AND A FEW ROADS MAY STILL BE COVERED. REMEMBER DO NOT DRIVE 
OVER ROADS COVERED WITH WATER. IT MAY BE DEEPER THAT YOU 
THINK.

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 2:20 PM CDT, 9 hours 22 minutes earlier.

Area forecast discussion, Jun 1, 2:20 PM CDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT TUE JUN 01 2004

SHORT TERM:
STRONG STORMS DEVLPG OVR NCNTRL KY AT THIS TIME...WAITING FOR WATCH BEFORE
ISSUING NEW FCSTS. VERY COLD AIR ALOFT OVR REGION WI STEEP LAPSE
RATES. IN ADDITION...IMPULSE NOW MOVING INTO NRN FA WITH SUFFICIENT
RH AND VERY UNSTABLE FOR STRONG STORMS.

WILL GO WI 50 PCT POPS ACRS WATCH AREA FOR TONIGHT WI PCPN AREA
SETTLING SOUTHEAST AND ENDING OR DIMINISHING LATE OVER THE SE PTN
OF FA.

ON THUR WILL CONT CHC OF INSTABILITY TRW WITH 30 PCT POPS.

DRY AND PLEASANTLY COOL ON THU AND FRIDAY....MORE OR LESS IN LINE WI
CURRENT FCST PROJECTIONS.

LONG TERM:(FRIDAY NIGHT THROUGH TUESDAY)
UPPER AIR PATTERN LATE FRIDAY WILL FEATURE A BROAD TROUGH ACROSS THE
NORTHEASTERN CONUS...AND A RIDGE ACROSS THE WESTERN STATES. HIGH PRESSURE
WILL MOVES EAST OF THE MID ATLANTIC BY EARLY SATURDAY. THIS WILL
ALLOW SOME MOISTURE TO RETURN SATURDAY NIGHT AND SUNDAY. A SERIES OF
UPPER AIR DISTURBANCES EMBEDDED IN GENERAL NORTHWEST FLOW WILL CROSS
THE LOWER OHIO VALLEY LATE SATURDAY THROUGH TUESDAY. IN ADDITION...A
COLD FRONTAL BOUNDARY WILL APPROACH OUR REGION SUNDAY AND THEN
BECOME STATIONARY. HAVE ADDED CHANCE OF CONVECTION SATURDAY EVENING
AND CONTINUED IT THROUGH TUESDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

SCHOTT
Hazardous weather outlook, Jun 1, 10:15 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1115 PM EDT TUE JUN 1 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1115 PM EDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE OVERNIGHT, PRODUCING
GUSTY WINDS TO 40 MPH, PEA TO MARBLE SIZED HAIL, PERIODS OF HEAVY
RAIN, AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY, AND AGAIN
SATURDAY THROUGH MONDAY. AT THE PRESENT TIME THESE STORMS DO NOT LOOK
TO BE OF A SEVERE NATURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

XXV

In the hours before

Special weather statement, Jun 1, 9:52 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1052 PM EDT TUE JUN 1 2004

KYZ053-054-063>065-074-076-020426-
BARREN KY-GREEN KY-HART KY-LARUE KY-MARION KY-METCALFE KY-TAYLOR KY-
INCLUDING THE CITIES OF...CAMPBELLSVILLE...GLASGOW
1052 PM EDT (952 PM CDT) TUE JUN 1 2004

...GUSTY WINDS AND HEAVY RAIN AS A SEGMENT OF THUNDERSTORMS
MOVE THROUGH SOUTH-CENTRAL KENTUCKY...

A LINE OF STRONG THUNDERSTORMS MARCHING THROUGH THE AREA WILL HAVE A
BAND OF STRONG WINDS OUT AHEAD OF IT...WITH GUSTS TO 40 OR 50 MPH
POSSIBLE. THIS ACTIVITY WILL REACH KNOB LICK...GREENSBURG...
CAMPBELLSVILLE...AND LEBANON AROUND 1115 PM EDT. ALSO LOOK OUT FOR
FREQUENT LIGHTNING...SMALL HAIL AND TORRENTIAL DOWNPOURS. SOME
PONDING WATER AND MINOR FLOODING COULD OCCUR DUE TO THE HEAVY RAIN.

JB
Special weather statement, Jun 1, 10:01 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1101 PM EDT TUE JUN 1 2004

INZ077-090>092-KYZ030>035-038>040-020500-
ANDERSON KY-CLARK IN-FLOYD IN-FRANKLIN KY-HARRISON IN-HENRY KY-
JEFFERSON KY-OLDHAM KY-SHELBY KY-SPENCER KY-TRIMBLE KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...VERSAILLES...SHELBYVILLE...
FRANKFORT...NEW ALBANY AND CORYDON
1101 PM EDT TUE JUN 1 2004

...SCATTERED THUNDERSTORMS TO CONTINUE ACROSS PORTIONS OF NORTH
CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THROUGH 100 AM EDT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY THROUGH THE REMAINDER OF
THE EVENING.  THE STRONGEST STORMS WILL AFFECT SOUTHEAST JEFFERSON
COUNTY KENTUCKY...SOUTHERN SHELBY...AND NORTHERN SPENCER COUNTY
THROUGH 100 AM EDT.  OTHER THUNDERSTORMS WILL MOVE THROUGH NORTHERN
FLOYD AND SOUTHERN CLARK COUNTIES IN SOUTHERN INDIANA AS WELL.

AT THIS TIME...THESE STORMS ARE NOT SEVERE.  HOWEVER...THESE STORMS
WILL PRODUCE VERY HEAVY RAINS...WIND GUSTS TO 35 TO 40 MPH...AND
POSSIBLY SOME SMALL HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JARVIS
Special weather statement, Jun 1, 10:20 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1120 PM EDT TUE JUN 1 2004

KYZ064>067-075>078-081-082-020446-
ADAIR KY-CASEY KY-CLINTON KY-CUMBERLAND KY-GREEN KY-LINCOLN KY-
METCALFE KY-MONROE KY-RUSSELL KY-TAYLOR KY-
INCLUDING THE CITIES OF...CAMPBELLSVILLE...COLUMBIA...STANFORD
1120 PM EDT (1020 PM CDT) TUE JUN 1 2004

...STRONG GUSTY WINDS AND HEAVY RAIN AS A SEGMENT OF THUNDERSTORMS
MOVE THROUGH SOUTH-CENTRAL KENTUCKY...

A LINE OF STRONG THUNDERSTORMS MARCHING THROUGH THE AREA WILL HAVE A
BAND OF STRONG WINDS OUT AHEAD OF IT...WITH GUSTS TO 40 OR 50 MPH
POSSIBLE. THIS ACTIVITY WILL REACH BURKESVILLE...JAMESTOWN...
LIBERTY...STANFORD...CRAB ORCHARD...AROUND 1145 PM EDT.

THESE STRONG WINDS COULD CAUSE TREE DAMAGE. PEOPLE SHOULD TIE DOWN
ANY LOOSE ITEMS ALSO.

IN ADDITION...LOOK OUT FOR FREQUENT LIGHTNING...SMALL HAIL AND
TORRENTIAL DOWNPOURS WITH THIS ACTIVITY. SOME PONDING WATER AND MINOR
FLOODING COULD OCCUR DUE TO THE HEAVY RAINS.

JB
Local storm report, Jun 1, 10:48 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1148 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1148 PM     FLASH FLOOD      BEAVER DAM              37.41N 86.88W
06/01/2004                   OHIO               KY   UNKNOWN

            6 TO 12 INCHES OF WATER OVER ROADS IN THE TOWN. RELAYED
            BY NWS PADUCAH.

&&

XXV
Special weather statement, Jun 1, 11:08 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1208 AM EDT WED JUN 2 2004

KYZ026-027-061>063-071-074-076-020530-
BARREN KY-BUTLER KY-EDMONSON KY-GRAYSON KY-HART KY-METCALFE KY-
OHIO KY-WARREN KY-
INCLUDING THE CITIES OF...BOWLING GREEN...GLASGOW...LEITCHFIELD
1108 PM CDT TUE JUN 1 2004

...GUSTY WINDS, HEAVY RAIN, AND SMALL HAIL MOVING ACROSS SOUTH
CENTRAL KENTUCKY...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS BUTLER, GRAYSON,
EDMONSON, WARREN, METCALFE AND BARREN COUNTIES. SOME OF THESE
STORMS WILL PRODUCE WIND GUSTS TO 45 MPH AND SMALL HAIL. IN
ADDITION VERY HEAVY RAIN WILL CONTINUE TO FALL ACROSS THE AREA.

IF DRIVING WATCH FOR REDUCED VISIBILITIES IN HEAVY RAIN AND DO NOT
DRIVE OVER ROADS COVERED WITH WATER.

JA
Local storm report, Jun 1, 11:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1227 AM EDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             PARK CITY               37.09N 86.05W
06/02/2004  0.25 INCH        BARREN             KY   BROADCAST MEDIA

1220 AM     HAIL             HISEVILLE               37.10N 85.82W
06/02/2004  0.50 INCH        BARREN             KY   BROADCAST MEDIA

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:07 PM CDTSevere Thunderstorm WarningLMKHardin38 min
Jun 1, 7:20 PM CDTTornado WarningLMKMeade25 min
Jun 1, 7:32 PM CDTSevere Thunderstorm WarningLMKEdmonson28 min
Jun 1, 7:39 PM CDTSevere Thunderstorm WarningLMKGrayson36 min
Jun 1, 7:45 PM CDTSevere Thunderstorm WarningLMKJefferson45 min
Jun 1, 8:00 PM CDTSevere Thunderstorm WarningLMKBullitt45 min
Jun 1, 8:39 PM CDTSevere Thunderstorm WarningLMKSpencer21 min
Jun 1, 8:57 PM CDTSevere Thunderstorm WarningLMKGrayson33 min
Jun 1, 8:59 PM CDTSevere Thunderstorm WarningLMKOhio31 min
Jun 1, 9:24 PM CDTSevere Thunderstorm WarningLMKButler36 min
Jun 1, 10:23 PM CDTFlash Flood WarningLMKOhio3 hr
Jun 1, 10:59 PM CDTSevere Thunderstorm WarningLMKButler, Ohio46 min
Jun 1, 11:14 PM CDTSevere Thunderstorm WarningLMKMetcalfe31 min
Jun 1, 11:50 PM CDTSevere Thunderstorm WarningLMKEdmonson25 min
Jun 2, 2:56 PM CDTSevere Thunderstorm WarningLMKGreen19 min
Jun 2, 3:02 PM CDTSevere Thunderstorm WarningLMKTaylor28 min
Jun 2, 3:13 PM CDTSevere Thunderstorm WarningLMKAdair32 min
Jun 2, 3:56 PM CDTSevere Thunderstorm WarningLMKRussell34 min

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.